Hail, Washburn
- When
- June 15, 3:55 PM CST
- Where
- Washburn County, 2.28 mi NNE of Earl
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.950, -91.730
A frontal boundary and upper trough combined to produce severe thunderstorms with large hail in northwestern Wisconsin during peak daytime heating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A frontal boundary and upper trough combined to produce severe thunderstorms with large hail in northwestern Wisconsin during peak daytime heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 15, 2:10 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 310 PM CDT SUN JUN 15 2008 .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO AFFECT MUCH OF THE NORTHLAND THIS AFTERNOON...A RESULT OF DAYTIME HEATING AND AN UPPER LEVEL SHORTWAVE PROPAGATING EWD ACROSS THE CWA. THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PROGRESS EAST ACROSS THE FCST AREA LATE THIS AFTERNOON AND THIS EVENING WITH THE UPPER TROUGH...AFFECTING THE TWIN PORTS AND NWRN WI. THE ATMOSPHERE WILL STABILIZE AROUND SUNSET...CAUSING MOST IF NOT ALL OF THE PRECIPITATION TO DISSIPATE. A RIDGE OF HIGH PRESSURE WILL THEN BUILD OVER THE CENTRAL PART OF THE COUNTRY...WITH THE UPPER MIDWEST UNDER ITS EASTERN EDGE. THIS WILL SETUP NORTHWESTERLY FLOW ALOFT OVER THE NORTHLAND...WHICH SHOULD PERSIST THROUGH MIDWEEK. THE PATTERN WILL RESULT IN MAINLY DRY CONDITIONS ACROSS OUR FCST AREA...ALTHOUGH SEVERAL WEAK SHORTWAVES MOVING THROUGH NW FLOW ALOFT MAY PRODUCE A FEW SHOWERS OR STORMS ACROSS OUR ERN ZONES. TEMPERATURES WILL BE SLIGHTLY COOLER THAN NORMAL TOMORROW...BUT THEN WILL GRADUALLY WARM THROUGH WEDNESDAY. && .AVIATION...COLD AIR ALOFT...AND A WEAK DISTURBANCE HAS CAUSED SCATTERED SHOWERS...AND A FEW THUNDERSTORMS THIS AFTERNOON OVER NORTHEAST MINNESOTA. THESE SHOWERS AND STORMS WILL CONTINUE AND MOVE INTO NORTHWEST WISCONSIN. MOST OF THE SHOWERS WILL DIMINISH AFTER SUNSET. MAINLY VFR CONDITIONS WERE OCCURRING...AND WILL CONTINUE TONIGHT. HOWEVER...MVFR CEILINGS AND VSBYS WILL BE POSSIBLE IN AND AROUND ANY SHOWERS/STORMS. MVFR CEILINGS ARE ALSO POSSIBLE LATER TONIGHT OVER FAR NORTHERN MINNESOTA. && POINT TEMPS/POPS... DLH 45 67 44 71 / 20 10 10 10 INL 44 70 43 71 / 20 10 10 10 BRD 46 71 48 75 / 10 10 10 10 HYR 45 68 44 72 / 20 10 10 10 ASX 47 64 44 69 / 20 20 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. BERDES/MELDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 411 AM CDT SUN JUN 15 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 411 AM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY OVER NORTHWEST WISCONSIN. THESE STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG SYSTEM WILL BRING A THREAT FOR THUNDERSTORMS TO THE REGION ON THURSDAY...AND CONTINUING THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LSZ121-140>148-161030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 411 AM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY OVER NORTHWEST WISCONSIN. THESE STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG SYSTEM WILL BRING A THREAT FOR THUNDERSTORMS TO THE REGION ON THURSDAY...AND CONTINUING THROUGH THE WEEKEND. GRANING
The Duluth radar (KDLH), 105 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113824, 113826, 113829, 113830.